Narcan on Campus

KELSEY DAVIS 

Staff Writer 

As 2022 is coming to a close, Fentanyl overdoses have continued to be the number one cause of death in the county, and the deadliest drug on the market, according to the Drug Enforcement Administration (DEA). So far this year in Santa Barbara County, there have been over 140 overdose deaths, most of which are related to fentanyl; this is on track to eclipse 180 overdose deaths in 2022. Deaths have significantly increased from 133 in 2021 and another 114 in 2020. Fentanyl-involved deaths in Santa Barbara County have increased 81% since 2019. As stated in a previous article (the october issue), just 2 mg of fentanyl (roughly five grains of salt) is enough to kill a full-grown adult. 

Naloxone (more commonly known as Narcan) is the only successful reversal drug for opioid related overdoses. It is used quickly to save lives. Narcan can be administered through and IV, but is most commonly administered through a nasal spray injection. All three of the public high schools in our area have proper doses located around their campuses.  

Image courtesy of Creative Commons

San Marcos High School Assistant Principal, Dr. Alvarez has shared some important information surrounding this topic. She said, “Our school nurse was given Naloxone from the district directly. All school staff are given some training on identifying a potential overdose and the district is beginning to host training for admin/health staff for Naloxone in particular. We already have the doses on site, as they are attached to our three defibrillators on campus.” 

It is very important that everyone on campus, including students, teachers and other faculty are properly educated on what to do in order to save lives. 

Dr. Alvarez said, “We actually already have a safety protocol that covers overdoses, as we have had some in the past and our team is trained to look out for symptoms of overdoses (from all types of narcotics, alcohol, and/or other stimulants).” 

In the event of a tragedy happening on school property, Dr. Alvarez said, “We are hoping we never have to, in the same vein we hope to never have to do CPR or administer an Epi pen on a student in anaphylactic shock. However, we have training on these types of things and the person who will most likely administer would either be our school nurse, EMT/emergency response personnel, and in the worst-case scenario an administrator.” 

Doses of Narcan are being distributed to teachers throughout our district, to have in case of an emergency. This is what teacher Ms. Bagdanov has to say about it, “I think Narcan is great to have on campus in the case of an overdose… I haven’t heard a lot about it in general, but I think having resources available is always a good option.” 

This is important for the safety of all students and faculty on the San Marcos campus. It means that there is a way to save a life that takes less time than calling emergency responders.


Untitled (Billboard (Square) - 1080 x 1080 px) (17)Kelsey Davis

STAFF WRITER

Kelsey is a senior at San Marcos High School…


screen-shot-2022-05-24-at-12.51.07-pmJillie Yager

STAFF WRITER


Bekah SuganoBekah Sugano

Staff Writer

 

Bekah is a senior at San Marcos High School…